I have been diagnosed with secondary endolymphatic hydrops, what I understand is a version of Meniere's disease. I have stuffiness in my head, tinnitus, and loss of hearing (mostly low and mid frequencies). The onset was sudden, leading my ENT to believe it may have been casued by a virus. I was treated with a steroid to reduce any swelling that might have occurred. It has been 5+ weeks since my symptoms began and 4+ weeks since the diagnosis. I have had a slight improvement in the hearing in my ear and a slight lessening of the stuffiness feeling. The tinnitus
Are there any new treatments for this disorder? It is all very frustrating and depressing just sitting and waiting for something to happen.
"New" treatments? Sadly, no. The therapies for this condition have been pretty standard for some time. It is very frustrating that more cannot be done. He has right to treat you with the steroids, though.
Thanks for that answer. Yes, very frustrating. I guess my sentence on the tinnitus didn't get through. This seems to increase and decrease in intensity, never going away. Better in the morning, worse at night for the most part. Besides lowering salt intake, are there any other diet concerns I can be looking to address that might help?
Caffeine, alcohol, sugar, etc? I take Synthroid for an underactive thyroid and multi-vitamins each day. I was treated for a severe nosebleed (cauterization) on the same side (left) about 4 weeks prior to the onset of the hydrops. Any possible connection? Just seems so coincidental. Otherwise I'm in good health.
I just compiled a list of drugs prescribed and diagnosis from people who eventually were diagnosed with SSCDS. One person had this very thing for a while (as well as many other things through the years). This has just started to be accepted as a medical fact rather than just a theory recently and many ENT's still have never heard of it as well as many neuro-oto-ologists(?).
Not saying that I believe you have this, just happens to be a coincidence between you posting and my compiling (and being confused what this endolymphatic hydrops is).
My ENT ordered an MRI to rule out the possibility of a mass or tumor as the cause of my hearing issues. Results of the MRI were that no masses or tumors were found in or near the ear. However, what appears to be a blood clot in the left jugular vein near the ear did show up. My ENT has referred me to another doctor to have this checked out. He didn't seem to think it was an emergency. I see the new doctor in early July. I will probably have to go to my primary care doctor since I do need a referral for this. Maybe he'll want something done sooner. I don't think I have any symptoms of the possible clot, except that sometimes when I climb stairs or do something similar, I get short of breath.
I wanted to comment on the steroids/ear fluid issue....I have been dealing with this for 3 summers now, and I do know that when steroids are discontinued, the fluid may come back...as it did for me....when I take a steroid, my hearing is usally 75 percent better than normal...I do have hearling loss in my family, with lots of siblings with ear issues....the problem for me is that I cannot be on steroids all the time, it doesn't agree with me....also, wanted to comment about the clot you are seeing a new doctor for....that sounds like something I would ask the doctors office to get me into as soon as possible, just because you say when you climb stairs you get short of breath. It could be a blockage and that isn't anything to mess around with. the arteries in the neck are extremely prone to blockage from what I have heard and read..it might be a blessing that this showed up on a scan, otherwise you wouldn't have known it....good luck with it all
Thanks for your comments. I talked with my Primary Care doctor and found that the MRI report actually said "turbulence" in the vein, not a clot. His consultation with some vascular surgeons indicated no cause for alarm. I have an appt. with a neurologist to be sure this turbulence isn't causing something else. As for the steroid, mine was prescribed just to reduce any swelling within the ear that might have been a result of a virus and might have been responsible for pinching off nerves and/or blood vessels.
I should also mention that in mid-March, about 3 weeks prior to the onset of my Meniere's symptoms, I had a severe nosebleed in the left nostril. Same side as the hearing loss. At that time I had surgery to cauterize the vessel. The ENT also "cleaned up" my nasal passages and sinuses. I was also told that I have a deviated septum, again on the left side. Just seems VERY coincidental that all this would happen so close together. There doesn't appear to be any one cause for the nosebleed - it was so bad I had to go to the ER. As a kid I had minor nosebleeds quite often, usually related to seasonal allergies. I don't have allergies as bad anymore. The Dr. thought the deviated septum could have caused excessive irritation on that side prompting the nosebleed. I've had no nosebleeds since the surgery.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.